I have just been prescribed Amantadine for dyskinesia. I’m quite nervous of taking it. Please would anyone tell me their experience?
I’m just taking one 100mg initially, I imagine first thing in the morning is the best time?
Any comments would be gratefully received!
I have been on Amantadine for some time, it has made a difference and I’ve had no ill effects.
I think it’s natural to be a bit anxious about introducing a new drug as indeed I was last year when prescribed Entacapone - not least because it had been a very long time since I had added a completely new drug to my prescription. It was a drug I’d not heard of, it had the usual horrific list of side effects and what if it impacted negatively on my other tablets which have kept me going for so long? Sometimes you just have to jump right in and give it a try, it may not be right for you (which you will know quite quickley) but what if it is? There will always be what ifs …
Thank you so much for your message. I took my first tablet this morning about an hour ago, the dyskinesia has gone into overdrive! I’m hoping it will settle but obviously worried it isn’t going to work for me and make things worse. Feeling very upset about it at the moment
I completely understand your distress but try not to panic it may not be the right drug for you but it is important that you feed this back to your medical team abs clearly as you can. If you are able, make notes as detailed as you can eg the time you took it, how quickly you felt its effect, in what ways your symptoms have worsened including your mood, if the symptoms have begun to ease, the time, in what way and anything else you can think of. If someone can take a bit of video of you at your worst this may be helpful. If you can, try and take it tomorrow to see if the effect is the same again making notes. If you can’t bring yourself to repeat it note this down as clearly as you can. Then on Monday contact your medical team for advice as to the best way forward. Making notes will not only be helpful when you speak to your medical team, it will also give you something to concentrate on and look at what is actually happening rather than your feeling the dykinesia has gone mad, it’s upset you and that’s it,. It may be worth mentioning that you were anxious about taking this drug because that may not have helped.
I’d be interested to know how you get on
Thank you for taking the trouble to reply again. The dyskinesia did calm down, after a little while. I will make notes on the symptoms.
I will take it again tomorrow, I’m hoping the episode I has today won’t happen again. I have been very anxious about taking it so maybe that didn’t help.
I will send an update
Good luck sometimes these things do take time and anxiety doesn’t help though that’s easy to say.
Thinking of you.
Just an update on my first week on Amantadine. No side effects, except my sleep! I take longer to get to sleep and am wide awake for the day at 3.00am!
I’m not sure how much it’s helping the dyskinesia but I guess it’s early days. Did you experience sleep issues?
I hope you are well, I’m interested how you are getting on with the entacapone?
Best wishes Steph
I am doing well on the endacapone thank you Steph22. No awful side effects and it has made a difference. I’m actually feeling very well at the moment, the regular exercise sessions are now clearly showing resu!ts - I am much stronger generally and balannce, co-ordination have improved. I3 years after my own diagnosis, I don’t think I really expected to be doing so well.
I don’t think I can comment on your sleep pattern and Amantadine, my sleep pattern was affected a long time before i started on Amantadine.
I’m glad you felt able to give the meds a fair go. Whatever Parkinson’s drugs you are on it is worth remembering that they are strong and it is not perhaps surprising therefore that your body may react like it’s been hit by a cannonball lol.
I do hope things are settling down for you
Really pleased you are feeling well.
Unfortunately the Amantadine doesn’t seem to have helped my dyskinesia, so I’m wondering if it would be better to add a different drug, possibly endocapone? and possibly reduce the Madopar?
Any thoughts from anyone would be appreciated
In your shoes I would go back to my medical team and discuss it with them. A different brand or a change of dose can make all the difference or maybe the view will be that you need a different drug. I always think of medication like it’s an inexact science and you don’t always get it right first time. It is effectively trial and error. You will find that there are many aspects of Parkinson’s that require a bit of patience for all sorts of reasons and personally I try to accept this so that I don’t get to frustrated - not always successfully - since clear cut and black and white are not commonly used, in my opinion, with Parkinson’s. By all means seek the views and experiences of forum members, that is always valuable, but for me a review by the medical team where medication is concerned is essential at least as a first step.
I do hope you get something sorted out soon.
I was on Amantadine for a few years. At first, I did notice an improvement with my tremor but it seemed to loose it’s potency over time.
I changed to Sifrol (pramipexole dihydrochloride) and while the tremor is still there, I can get to sleep a lot easier now so that is good. I am on the minimum dose but I think I will ask for an increase at my next neurologist appointment in a couple of weeks.
We all have to experiment but make changes slowly and in consultation with the experts.
Good luck, Jim
I was on Amantadine early on and experienced insomnia. I loved the energy it gave me during the day but could not tolerate the insomnia so discontinued. Ten years later, my Sinemet is making me so sleepy during the day and I am tempted to try it again for the boost in energy. Iris